Alert archive / Michigan / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 17, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 10, 2009, 9:57 PM EDT for Manistee County, Wexford County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2009, 9:57 PM EDT (01:57 UTC)
- Expired
- Aug 10, 2009, 10:26 PM EDT
- In force
- 29 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Manistee County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 121 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 110157
SVRAPX
MIC101-165-110300-
/O.NEW.KAPX.SV.W.0017.090811T0157Z-090811T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
957 PM EDT MON AUG 10 2009
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN...
WEXFORD COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 1100 PM EDT
* AT 956 PM EDT...SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
THOMPSONVILLE TO 2 MILES EAST OF MANISTEE...MOVING SOUTHEAST AT 25
MPH.
* LOCATIONS IMPACTED INCLUDE...
WELLSTON...
YUMA...
MESICK...
HARRIETTA...
DUBLIN...
HOXEYVILLE...
BOON...
MITCHELL STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.
&&
LAWRENCE
LAT...LON 4423 8637 4434 8608 4448 8589 4426 8534
4424 8533 4417 8534 4416 8592 4417 8634
4419 8639
TIME...MOT...LOC 0156Z 308DEG 23KT 4443 8585 4436 8580
4427 8596 4417 8624
$$2 follow-up statements
000
WWUS34 KAPX 110211
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1011 PM EDT MON AUG 10 2009
MIC101-165-110300-
/O.CON.KAPX.SV.W.0017.000000T0000Z-090811T0300Z/
MANISTEE MI-WEXFORD MI-
1011 PM EDT MON AUG 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR WEXFORD AND MANISTEE COUNTIES...
AT 1009 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR YUMA TO STAR CROSSING AND WELLSTON...MOVING
SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
HOXEYVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.
&&
LAT...LON 4437 8582 4422 8545 4417 8543 4416 8592
4417 8627
TIME...MOT...LOC 0210Z 308DEG 23KT 4437 8575 4430 8570
4421 8586 4412 8614
$$
LAWRENCE000
WWUS34 KAPX 110226
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1026 PM EDT MON AUG 10 2009
MIC101-165-110236-
/O.CAN.KAPX.SV.W.0017.000000T0000Z-090811T0300Z/
MANISTEE MI-WEXFORD MI-
1026 PM EDT MON AUG 10 2009
...THE SEVERE THUNDERSTORM WARNING FOR WEXFORD AND MANISTEE COUNTIES
IS CANCELLED...
AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.
IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4437 8582 4422 8545 4417 8543 4416 8592
4417 8627
TIME...MOT...LOC 0226Z 308DEG 23KT 4431 8564 4424 8559
4415 8575 4406 8603
$$
LAWRENCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:15 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 10, 7:15 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 715 PM EDT MON AUG 10 2009 .SYNOPSIS.../ISSUED AT 352 PM/ ILL DEFINED COLD FRONT WILL SLIDE DOWN THROUGH NORTHERN MICHIGAN TONIGHT PROVIDING A FOCUS FOR SCATTERED SHOWERS AND A FEW THUNDERSTORMS INTO THE EVENING HOURS. HOWEVER...AS THE FRONT CLEARS THE AREA...HIGH PRESSURE AND NOTICEABLY LESS HUMID AIR WILL BUILD ACROSS THE REGION LATE TONIGHT AND TUESDAY. SLIGHTLY COOLER AND LESS HUMID AIR WILL SETTLE INTO THE REGION FOR THE NEXT SEVERAL DAYS. THIS WILL KICK OFF A STRETCH OF RAIN FREE WEATHER THAT WILL LAST THROUGH THE UPCOMING WEEKEND. ADAM && .SHORT TERM.../ISSUED AT 352 PM/...TONIGHT WATCHING A COUPLE BOUNDARIES THIS AFTERNOON. FIRST ONE IS ACROSS EASTERN UPPER MICHIGAN WHERE LAKE BREEZE CONVERGENCE HAS DEVELOPED ACROSS INTERIOR AREAS...LEADING TO AN ENHANCED AREA OF CU ON SATELLITE. WITH A SHORTWAVE ARRIVING FROM THE EAST...CONVECTION HAS BEEN FIRING OFF THIS CONVERGENCE AXIS FROM WEST TO EAST THROUGH THE COURSE OF THE AFTERNOON. THIS TREND WILL CONTINUE OVER THE NEXT SEVERAL HOURS...BEFORE FALLING APART AROUND SUNSET. THE SECOND BOUNDARY IS DRAPED FROM TRAVERSE CITY...EASTWARD TO GRAYLING...AND HARRISVILLE. VERY INTERESTING SETUP THIS AFTERNOON AS WE HAD A BRIEF LAKE BREEZE DEVELOP AT KTVC HELPING TO INTENSIFY RAIN SHOWER ACTIVITY OVER TRAVERSE CITY. HOWEVER...EVEN THIS ACTIVITY IS STARTING TO WANE AND I EXPECT THE BOUNDARY FURTHER EAST TO REMAIN ACTIVE THROUGH THE EVENING HOURS UNTIL WE LOSE THE SOLAR HEATING. THIS BOUNDARY WILL SAG SOUTH AND EAST OUT OF THE AREA BY MID EVENING...LEAVING BEHIND PRECIP CONDITIONS FOR THE OVERNIGHT HOURS. THE NEXT ISSUE IS THE WEAK COOL AIR ADVECTION ONGOING THROUGH THE OVERNIGHT HOURS. MUCH LIKE WHAT HAPPENED ACROSS SOUTHERN ONTARIO LAST NIGHT...WE WILL LIKELY SEE STRATUS QUICKLY EXPAND DURING THE SECOND HALF OF THE NIGHT ENVELOPING MUCH OF THE AREA BY DAYBREAK. THIS IS IN RESPONSE TO MOISTURE BECOMING TRAPPED JUST BELOW THE LOW LEVEL INVERSION. WE MAY EVEN SEE SOME PATCHY FOG DEVELOP WITH DEWPOINTS NOT FALLING OFF ALL THAT QUICKLY NORTH OF THE COLD FRONT. IN FACT...MANY AREAS ARE STILL EXPERIENCING DEWPOINTS IN THE 60S. WITH THE EXPECTED STRATUS FORMATION...OVERNIGHT LOWS WILL REMAIN QUITE MILD IN THE 50S (EASTERN UPPER) AND 60S (NORTHERN LOWER). DESPITE THE PASSAGE OF THE COLD FRONT...WINDS WILL REMAIN VERY WEAK OUT OF THE NORTHWEST. KAS && .LONG TERM.../ISSUED AT 352 PM/...TUESDAY AND BEYOND TUESDAY AND TUESDAY NIGHT...UPPER TROUGH OVER THE ERN GREAT LAKES EARLY TUE WILL CONTINUE TO MOVE E...AS HIGH PRESSURE OVER THE UPPER MS VALLEY AT 12Z MOVES TO LAKE MI BY 00Z. THIS WILL RESULT IN INCREASING SUBSIDENCE AND DRYING DURING THE DAY. UNTIL THAT HAPPENS...MODEL SOUNDINGS SUPPORT RESIDUAL LOW LEVEL MOISTURE AND CLOUDINESS EARLY IN COOL NW FLOW. THIS SEEMS REASONABLE...GIVEN CLOUDS CURRENTLY N OF LAKE SUPERIOR AND THE WEAK CYCLONIC FLOW EXPECTED EARLY. UPSHOT...SKIES WILL START OUT MOSTLY CLOUDY...THEN TREND PARTLY TO MOSTLY SUNNY AS FLOW BECOMES INCREASINGLY ANTI- CYCLONIC. 950 MB FLOW MAY BE JUST WEAK ENOUGH TO ALLOW AFTERNOON LAKE BREEZES TO DEVELOP OVER NE LOWER -- S OF APN. THE ECMWF EVEN SUGGESTS A SHOWER MAY POP IN THIS AREA -- SWD THROUGH THE THUMB. HOWEVER... CLOSER EXAMINATION OF NAM MODEL SOUNDING IN NE LOWER MI SHOWS AN AFTERNOON CAP NEAR 700 MB. THIS WILL LIKELY PRECLUDE ANYTHING MORE THAN SOME CONGESTED CU WITHIN THE AREA OF BEST CONVERGENCE (THOUGH THIS WILL NEED TO BE MONITORED TOMORROW). WITH MORNING CLOUDS AND LOW LEVEL CAA...HAVE LOWERED AFTERNOON HIGHS A TAD. EXPECT HIGHS GENERALLY FROM 70 TO 75 -- THOUGH 75-80 POSSIBLE IN THE FAR SE GIVEN UPSTREAM LOCATION OF THERMAL TROUGH AND EXPECTED DOWNSLOPE FLOW. LOOK FOR MOSTLY CLEAR SKIES TUE NIGHT WITH LOWS OF 50 TO 55. AS USUAL...THE NORMALLY COLDER SPOTS MAY DROP INTO THE UPPER 40S. WEDNESDAY AND THURSDAY...SURFACE HIGH PRESSURE WILL SET UP OVER THE CENTRAL AND EASTERN GREAT LAKES...AS ASSOCIATED 500 MB RIDGE AXIS SLOWLY PUSHES ACROSS THE REGION. EXPECT A GOOD DEAL OF SUN BOTH DAYS...WITH 850 MB TEMPS INTO THE TEENS LIKELY SUPPORTING AFTERNOON HIGHS FROM AROUND 80 TO THE LOWER 80S. FRIDAY THROUGH MONDAY...GFS/ECMWF IN VERY GOOD AGREEMENT...AND SUGGEST THAT BROAD UPPER RIDGE WILL CONTINUE TO IMPACT THE UPPER MS VALLEY AND GREAT LAKES HEADING INTO THE WEEKEND. WITH SURFACE HIGH PRESSURE ANCHORED OVER MID ATLANTIC REGION...WARM SOUTHERLY BREEZES EXPECTED. PATTERN WILL CHANGE LITTLE THROUGH THE PERIOD...AS A WRN U.S. TROUGH DEVELOPS AND ENERGY EJECTING FROM THIS TROUGH PASSES NE TOWARD HUDSON BAY. GFS ENSEMBLE MEMBERS POINT TO A SLIGHTLY FLATTER UPPER RIDGE...WHICH MAY ALLOW WEAK SHORT WAVE ENERGY AND/OR A ROUGE MCS TO IMPACT PARTS OF THE UPPER GREAT LAKES BY LATE IN THE WEEKEND. HAVE NOT REALLY ADOPTED THIS IDEA...AND WILL ONLY INCLUDE A SLIGHT RISK FOR CONVECTION ACROSS ERN UPPER FOR SUN AND MON -- WHICH LINES UP WELL WITH MQT/GRB. OTHERWISE...PARTLY TO MOSTLY SUNNY SKIES EXPECTED FRI-MON WITH HIGHS FROM AROUND 80 TO THE MID 80S. SMITH && .MARINE.../ISSUED AT 352 PM/ WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA...AS A GENERAL WEST FLOW THIS EVENING BECOMES NW BEHIND A COLD FRONT BY TUE MORNING. LAKE BREEZES MAY FORM SOUTH OF ALPENA TUE AFTERNOON. LITTLE IN THE WAY OF MARINE HAZARDS EXPECTED AT LEAST THROUGH WEDNESDAY...AS LIGHT BREEZES BECOME ONSHORE LAKE BREEZES BY WEDNESDAY AFTERNOON. SMITH && .AVIATION.../ISSUED AT 715 PM/...VALID FOR 00Z TAFS A BKN LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS ALONG A FRONTAL BOUNDARY WILL GRADUALLY SLIDE THRU PORTIONS OF NRN LWR MICHIGAN THIS EVENING...WITH A TENDENCY TO DIMINISH IN BOTH AREAL COVERAGE AND INTENSITY AS DIURNAL INSTABILITY IS LOST WITH SUNSET. WILL INCLUDE IN PLN AND TVC TAF BETWEEN 01Z AND 04Z...BUT WILL LEAVE OUT OF APN TAF FOR NOW AS PRECIP COVERAGE SHOULD BE QUITE LIMITED BY THE TIME THE FRONT REACHES THIS SITE BY LATE EVENING. SLIGHTLY COOLER AIR WILL SLOWLY ADVECT INTO THE AREA OVERNIGHT... EVENTUALLY LEADING TO THE DEVELOPMENT OF IFR/MVFR STRATUS DECK LATE TONIGHT. THIS STRATUS WILL PERSIST INTO TUESDAY...WITH CIGS LIKELY REMAINING MVFR INTO THE AFTERNOON. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Aug 10, 9:21 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 921 PM EDT MON AUG 10 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 111200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 921 PM EDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN...MAINLY ALONG AND SOUTH OF M-72. SEVERE STORMS ARE NOT EXPECTED ACROSS MOST OF THE AREA...BUT A FEW STRONG TO MARGINALLY SEVERE STORMS WILL IMPACT MANISTEE COUNTY THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SMALL RISK FOR THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 10, 9:42 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
942 PM EDT MON AUG 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 7 NE BEAR LAKE 44.79N 84.83W
08/10/2009 CRAWFORD MI LAW ENFORCEMENT
TREE BLOWN DOWN ON WALLAKER ROAD. TIME ESTIMATED FROM
RADAR.
&&
EVENT NUMBER APX0900108
LAWRENCELocal storm report, Aug 10, 9:45 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
945 PM EDT MON AUG 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 7 NE BEAR LAKE 44.49N 86.05W
08/10/2009 MANISTEE MI LAW ENFORCEMENT
TREE BLOWN DOWN ON WALLAKER ROAD. TIME ESTIMATED FROM
RADAR.
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER APX0900108
LAWRENCELocal storm report, Aug 10, 9:46 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
946 PM EDT MON AUG 10 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND DMG BEAR LAKE 44.42N 86.15W
08/10/2009 MANISTEE MI LAW ENFORCEMENT
TREE BLOWN DOWN WEST SIDE OF BEAR LAKE. TIME ESTIMATED
FROM RADAR.
&&
EVENT NUMBER APX0900109
LAWRENCEThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:04 PM EDT | Special Marine Warning | APX | 56 min | |
| Aug 10, 8:48 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 72 min |
| Aug 10, 8:56 PM EDT | Special Marine Warning | APX | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.